Simvastatin and Weight Gain
Weight gain is not recognized as a side effect of simvastatin (Zocor, Simvacor), but it sometimes reported by patients taking this cholesterol-reducing medication.
There are contrasting views as to whether simvastatin can indeed cause weight gain or not. Some healthcare providers recognize weight gain as a possible side effect of this medication. In a study headed by Dr. Beatrice Golomb of the University of California-San Diego School of Medicine, it suggested that simvastatin can cause significant sleep problems which can subsequently lead to weight gain and aggression. It is the only statin that has shown to cause disruption in sleep pattern.
The study was participated by 1,000 healthy men and women who were currently taking cholesterol-reducing drugs (simvastatin and pravastatin) or placebo drugs. Experts suggest that the sleep disturbance may be due to the fact that simvastatin is capable of crossing the brain. Unlike other cholesterol-lowering drugs, simvastatin is fat soluble which allows it to readily cross into the brain and affect the cell membranes. The brain regulates sleeping pattern, any disruption or alteration in its normal physiology can result in adverse effects on sleep quality.
The researchers further stressed that the disruption in sleep pattern can affect the patient’s quality of life and have negative effects on health that includes weight gain and insulin resistance. Patients who experienced sleep problems while taking simvastatin are at increased risk of gaining extra weight compared to others. Therefore, if you are on simvastatin therapy and develop sleep problems, you should consult your healthcare provider.
Take note, however, that these changes in sleep pattern can have varying effects on different patients. It is also possible for patients to lose instead of gaining weight.
Managing Weight Gain
Although weight gain is rarely reported by patients taking simvastatin, if it does occur you may need to seek medical attention. Sudden weight gain may be caused by other medical conditions and must be evaluated carefully.
If you notice weight gain while on simvastatin therapy, there are several things that you can do to manage your weight. First of all, you should adjust your diet. It should contain lots of vegetables, fruits, grains, and limit intake of fats and other sugary products. As much as possible, choose lean meat, fish, and poultry over processed foods. Regular physical activity or a good 30 minute exercise every day is also recommended.
If the weight gain continues despite a change in your lifestyle, you should talk to your physician. He or she will give you appropriate recommendations. A dose adjustment or change in medication may be necessary depending on your condition.